Skinny & Crazy vs. Fat & Happy
The antidepressants your doctor prescribed are working. But you've gained 10 pounds as a side effect — and the scale keeps tipping up. Which is more important: your mental stability or your body?
By Joshua Lyon
Photo Credit: Getty Images
As Jen Morrow sat in her doctor's examining room, she eyed his scale in the corner with a mix of hope and dread. For the previous four months, the 38-year-old Los Angeles film producer had taken the mood stabilizer lithium to treat an onslaught of depression and suicidal thoughts so intense that she'd requested a leave of absence from her job for treatment. Immediately after starting the drug, she couldn't help but notice a huge change in her appetite: "I was ravenous," she says. "I went from afternoon snacks of a few almonds to downing enormous sandwiches." After two weeks, her eating habits returned to normal, and Morrow no longer felt suicidal. But when she tried to pull on her favorite pair of Elizabeth and James jeans, she found that she could barely button them. Maybe it's just a transitional period, she thought. Morrow didn't want to quit lithium she'd just begun to feel its effects on her mood so she resolved to be healthier than she'd ever been in her life, hitting the gym for hours at a time and eating only non-processed food. In the meantime, she bought a few pairs of jeans three sizes larger than usual and avoided stepping on the scale at all costs.
But here she was in the doctor's office for her annual physical, wearing nothing under her paper gown, feeling her extra pounds like an anchor around her midsection. When the nurse finally came in to weigh her, she set the first plate at the 100-pound mark. Farther and farther to the right the nurse slid the plate, "way past what I'd assumed my maximum weight could be," says Morrow. In just a few months, she'd put on more than 20 pounds. "I was devastated," she says. "And I decided then and there that I couldn't live like that anymore." Her doctor weaned her off lithium, replacing it with an alternate medication.
WITH ONE IN FOUR women taking a mood-disorder drug at some point in their lives, the stigma around mental-health meds has lessened dramatically (the question these days isn't who's on an antidepressant, but who isn't). Even in the Oscar-nominated Silver Linings Playbook, in which Bradley Cooper and Jennifer Lawrence's characters bond over all the meds they've tried, Cooper's Pat complains that his meds make him bloated. While there areno hard data about how many people will gain weight on mood meds, experts generally estimate around 25 percent. "I see patients at least once a week who have gained weight due to their medication," says Dr. Jennifer Payne, a psychiatrist at Johns Hopkins. "I recently put someone on Zoloft, and it was really helping with her depression. But she wasn't happy with the weight gain, so we switched to another medication. Then we had to quit that one because it made her really anxious. It's frustrating for both the patient and the doctor." (According to Pfizer, the makers of Zoloft, patients have reported both increases and decreases in weight.)
While it's unclear exactly why antidepressants, antipsychotics, and mood stabilizers can lead to weight gain, says Payne, doctors surmise it's connected to the patient's brain chemistry and the ways the medications affect an individual's chemical receptors. A patient's appetite can increase simply because the depression has lifted; a woman can think she's packed on the pounds when in fact she's just returning to a healthy weight, because depression can lead to drastic weight loss. Whatever the reason, Judith Wurtman, Ph.D., coauthor of the The Serotonin Power Diet, says that on average patients can gain anywhere from 20 to 100 pounds.